Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 132, NWS Midland/Odessa, TX

September 21, 2004Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 21, 2004, 2:42 PM CDT for Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2004, 2:42 PM CDT (19:42 UTC)
Expired
Sep 21, 2004, 5:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 211942
FFWMAF
TXC389-212245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT TUE SEP 21 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 545 PM CDT

* AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN EXTENDING FROM NEAR 
  VERHALEN TO BALMORHEA. RADAR ESTIMATES THAT UP TO 3 INCHES OR MORE
  OF RAIN HAS ALREADY FALLEN ACROSS PARTS OF SOUTHERN REEVES COUNTY.
  THE STORMS WERE MOVING SLOWLY NORTHEAST AT AROUND 10 MPH.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

KEEP CHILDREN AWAY FROM CULVERTS...DITCHES...STORM DRAINS...AND
SWOLLEN CREEKS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS...DRAWS...AND OTHER LOW LYING
AREAS. HEAVY RAINFALL...EVEN FROM DISTANT STORMS...CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.

TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN MIDLAND AT 1 800 597 3220.

LAT...LON 3110 10410 3079 10355 3135 10310 3144 10407

$$
1 follow-up statement
000 
WGUS74 KMAF 212125
FFSMAF
TXC389-212245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 PM CDT TUE SEP 21 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM CDT FOR REEVES 
COUNTY...

AT 315 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED EXTENSIVE 
FLOODING NEAR MILE MARKER 214 ON INTERSTATE 10 NEAR SARAGOSA.  AT 
417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS MUCH OF 
REEVES COUNTY. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN...WITH 
LOCALLY HIGHER AMOUNTS...HAS ALREADY FALLEN ACROSS MUCH OF SOUTHERN  
REEVES COUNTY...FROM NEAR VERHALEN...TO NEAR BALMORHEA.

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW 
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE 
ACROSS FLOODED ROADS.

KEEP CHILDREN AWAY FROM CULVERTS...DITCHES...STORM DRAINS...AND 
SWOLLEN CREEKS.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

TO REPORT FLOODING... CALL THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3110 10410 3079 10355 3135 10310 3144 10407

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:38 AM CDT, 11 hours 4 minutes earlier.

Area forecast discussion, Sep 21, 3:38 AM CDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 AM CDT TUE SEP 21 2004

.SHORT TERM...
UPPER LEVEL RIDGE COVERS EASTERN U.S. WHILE SLOW DEEP TROUGH MOVES
ACROSS THE INTERMOUNTAIN WEST.  SURFACE TROUGH SHOULD SET UP ACROSS
WESTERN CWA TODAY AND HELP FOCUS LOW LEVEL CONVERGENCE.  EXPECT TO
SEE STORMS DEVELOP BY THIS AFTERNOON OVER MOUNTAINS AND/OR TROUGH
AXIS AND CONTINUE INTO TONIGHT.  HAVE INCREASED POPS TONIGHT OUT
WEST EXPANDING 40 POPS UP THROUGH EDDY COUNTY... MAV GUIDANCE GIVING
70 POPS FOR CNM.  DAY SHIFT MAY NEED TO INCREASE NEW MEXICO POPS
EVEN MORE IF TREND CONTINUES.  SOUTHEASTERN NM COUNTIES IN SPC
SLIGHT RISK TODAY AS MODEST UPSLOPE FLOW AND GOOD MOISTURE WILL
COMBINE WITH MODERATELY INSTABILITY TO PRODUCE SCATTERED
THUNDERSTORMS.  WILL MENTION POSSIBILITY OF SEVERE IN HWO.

ONLY PATCHY CLOUDS THIS MORNING BUT EXPECT INCREASING CLOUDS DURING
THE DAY...  HAVE TRENDED CLOUD GRIDS TO END UP MOSTLY CLOUDY BY
LATE AFTERNOON.  WILL GO SLIGHTLY OVER GUIDANCE ON HIGHS AS MODELS
SO FAR ARE OVER DEVELOPING CLOUD COVER TODAY.  WILL ALSO CONTINUE
WITH LOWS WELL ABOVE NORMAL AS LOW LEVEL MOISTURE REMAINS IN PLACE.

.LONG TERM...
UNSETTLED WEATHER LOOKS ON TAP WEDNESDAY AS UPPER FORCING FROM
THE UPPER LOW ACROSS THE ROCKIES AND LEAD SHORTWAVE AFFECT THE AREA.
WENT WITH HIGHER POPS (30) IN THE WESTERN HALF OF THE COUNTY WARNING
AREA AS THEY WILL ALSO BE CLOSER TO THE LOW LEVEL CONVERGENCE AXIS
PROGGED TO CONTINUED TO BE SITUATED ACROSS EASTERN NEW MEXICO. THE
COMBINATION OF 0-6 KM SHEAR VECTOR OF 25 TO 30 KNOTS AND MODERATE
INSTABILITY SUGGEST SLIGHT RISK OF SEVERE THUNDERSTORMS WARRANTED
ACROSS THE WEST (SEE SWODY2).

DECIDED TO INTRODUCE 10-20 POPS SOUTH AND WEST OF THE PECOS RIVER IN
MAINLY THE HIGHER TERRAIN AND ADJACENT PLAINS FRIDAY THROUGH MONDAY
AS EASTERLY UPSLOPE FLOW APPEARS TO MAINTAIN INSTABILITY AND MOISTURE
THROUGH THIS PERIOD. IN ADDITION A WEAK SOUTHERN STREAM TROUGH ACROSS
THE SOUTHWEST UNITED STATES MAY PROVIDE SOME UPPER FORCING. INCREASED
CLOUD COVER TO MOSTLY CLOUDY IN THESE AREAS. TWEAKED TEMPERATURES
DOWNWARD DURING THE DAYS A COUPLE OF DEGREES AND UPWARD AT NIGHT
THESE PERIODS EVERYWHERE BASED ON ANTICIPATED MORE CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             86  67  83  63 /  20  10  20  20
CARLSBAD NM               85  64  81  59 /  40  40  30  20
DRYDEN TX                 83  68  83  67 /  30  10  20  20
FORT STOCKTON TX          84  65  82  64 /  40  20  20  20
GUADALUPE PASS TX         82  61  77  59 /  40  30  30  20
HOBBS NM                  83  66  80  60 /  40  20  30  20
MARFA TX                  76  60  75  54 /  50  30  20  20
MIDLAND INTL AIRPORT TX   85  67  83  63 /  40  10  20  20
ODESSA TX                 85  67  83  64 /  40  10  20  20
WINK TX                   92  68  85  65 /  40  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72/12
Hazardous weather outlook, Sep 21, 2:25 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT TUE SEP 21 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
225 PM CDT (125 PM MDT) TUE SEP 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS AFTERNOON THROUGH TONIGHT. ISOLATED STORMS MAY
BECOME SEVERE...WITH LARGE HAIL TO THE SIZE OF NICKELS TO QUARTERS
AND DAMAGING WIND GUSTS NEAR 60 MPH.

THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...WITH LOCALIZED FLOODING POSSIBLE. DEADLY CLOUD TO GROUND
LIGHTNING WILL ALSO ACCOMPANY ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND THIS
EVENING.

In the hours before

Special weather statement, Sep 21, 2:36 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT TUE SEP 21 2004

NMZ027-028-TXZ057-058-074-075-079>082-258-220000-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-EDDY COUNTY PLAINS-
GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-MARFA PLATEAU-
PECOS-PRESIDIO VALLEY-REEVES COUNTY AND UPPER TRANS PECOS-TERRELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
236 PM CDT (136 PM MDT) TUE SEP 21 2004

NATIONAL WEATHER SERVICE DOPPLER RADAR IS DETECTING SCATTERED
THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION
OF WEST TEXAS. THIS ACTIVITY WILL PERSIST INTO THE EVENING HOURS.

THE AIRMASS ACROSS THIS REGION IS EXTREMELY MOIST AND UNSTABLE.
BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP
WITH SOME OF THESE STORMS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND CAN GROW TO NEAR TWENTY
YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH
THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH
TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 70 MPH AND CAN DAMAGE
STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS
ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY
IMPOSSIBLE TO DETECT WITH DOPPLER RADAR.

ALSO THESE STORMS WILL BE CAPABLE OF PRODUCING FLOODING RAINS...
STRONG GUSTY WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SAFE
SHELTER IF THREATENING WEATHER APPROACHES YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:31 PM CDTFlash Flood WarningMAFPecos3 hr
Sep 21, 4:58 PM CDTFlash Flood WarningMAFGaines4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.